Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

On Allee effects in structured populations


Author: Sebastian J. Schreiber
Journal: Proc. Amer. Math. Soc. 132 (2004), 3047-3053
MSC (2000): Primary 37N25, 92D25, 37C65
Published electronically: May 12, 2004
MathSciNet review: 2063126
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Maps $f(x)=A(x)x$ of the nonnegative cone $C$ of ${\mathbf R}^k$into itself are considered where $A(x)$ are nonnegative, primitive matrices with nondecreasing entries and at least one increasing entry. Let $\lambda(x)$ denote the dominant eigenvalue of $A(x)$ and $\lambda(\infty)=\sup_{x\in C} \lambda(x)$. These maps are shown to exhibit a dynamical trichotomy. First, if $\lambda(0)\ge 1$, then $\lim_{n\to\infty} \Vert f^n(x)\Vert=\infty$ for all nonzero $x\in C$. Second, if $\lambda(\infty)\le 1$, then $\lim_{n\to\infty}f^n(x)=0$ for all $x\in C$. Finally, if $\lambda(0)<1$ and $\lambda(\infty)>1$, then there exists a compact invariant hypersurface $\Gamma$ separating $C$. For $x$ below $\Gamma$, $\lim_{n\to\infty}f^n(x)=0$, while for $x$ above, $\lim_{n\to\infty}\Vert f^n(x)\Vert=\infty$. An application to nonlinear Leslie matrices is given.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 37N25, 92D25, 37C65

Retrieve articles in all journals with MSC (2000): 37N25, 92D25, 37C65


Additional Information

Sebastian J. Schreiber
Affiliation: Department of Mathematics, College of William and Mary, Williamsburg, Virginia 23187-8795
Email: sjschr@wm.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-04-07406-4
PII: S 0002-9939(04)07406-4
Received by editor(s): March 17, 2003
Received by editor(s) in revised form: May 20, 2003
Published electronically: May 12, 2004
Additional Notes: This research was supported in part by National Science Foundation Grant DMS-0077986
Communicated by: Carmen C. Chicone
Article copyright: © Copyright 2004 American Mathematical Society